South Dakota, 2012

Damaging Winds in South Dakota, July 24, 2012

July 24, 2012 · NWS UNR · 6 events in 3 counties and zones

A line of severe thunderstorms developed east of the Black Hills and tracked northeastward across west central South Dakota. Seventy mph wind gusts were recorded across portions of eastern Pennington, eastern Meade, and southern Ziebach Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms developed east of the Black Hills and tracked northeastward across west central South Dakota. Seventy mph wind gusts were recorded across portions of eastern Pennington, eastern Meade, and southern Ziebach Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 24, 4:44 PM MST, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 24, 4:44 PM MST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
544 PM MDT TUE JUL 24 2012

.AVIATION...18Z TAFS UPDATE
SCT TSRA ARE EXPECTED OVER NERN WY INTO WRN AND CNTRL SD THIS
EVE...WITH IFR VIS IN HEAVIER PRECIP. SOME STORMS MAY BE
SEVERE...WITH LARGE HAIL AND VERY STRONG WIND GUSTS. HAVE
INCLUDED TEMPO MENTIONS FOR CURRENT BEST GUESS OF TS TIMING.
OTHERWISE...VFR CONDITIONS ARE EXPECTED WITH WINDS BECOMING
NORTHERLY.

&&

.PREV DISCUSSION... /ISSUED 155 PM MDT TUE JUL 24 2012/

DISCUSSION...WATER VAPOR SHOWS UPPER LOW MOVING EWD ACRS SRN
ALTA...WITH LEADING EDGE OF SHORT WAVE ENERGY EMBEDDED IN
MONSOONAL FLOW LIFTING NEWD INTO WRN/CNTRL WY. AT THE SURFACE...AN
ASSOCIATED CDFNT IS MOVING EWD THROUGH ERN MT/ERN WY. ALSO...A
SURFACE LOW IS LOCATED OVER SCNTRL SD ALONG AN OLD STATIONARY
BOUNDARY. CONVECTION IS BEGINNING TO FIRE ALONG THE CDFNT OVER ERN
MT/ERN WY AS WELL AS THE BLKHLS.

THIS AFTN/TONIGHT...COLD FRONT WILL ADVANCE EWD THROUGH THE
CWFA AND WILL CONTINUE TO BE THE FOCUS FOR TSTM DEVELOPMENT...AIDED
BY THE SHORT WAVE ALOFT. MLCAPE AROUND 1500J/KG AHEAD OF THE
CDFNT ALONG WITH 30-40KT 0-6KM SHEAR (ESPECIALLY ALONG AND NORTH
OF THE INTERSTATE) WILL SUPPORT SVR STORMS. HEAVY RAINS ALSO A
THREAT GIVEN SLOW INDIVIDUAL STORM MOVEMENT.

WEDNESDAY...UPPER LOW TRACKS ACROSS SRN SASKATCHEWAN/MANITOBA ON
WITH DECENT CAA. 850MB WINDS WILL SUPPORT BREEZY CONDITIONS
ACROSS THE PLAINS OF NORTHWEST SOUTH DAKOTA. WITH STEEP LAPSE
RATES AND RESIDUAL MONSOON MOISTURE...ADDITIONAL TSTM DEVELOPMENT
WILL BE POSSIBLE ALTHOUGH SVR THREAT WILL BE MINIMAL.

THURSDAY...SURFACE HIGH BUILDS INTO THE NORTHERN PLAINS WITH
BREEZY NW WINDS KEEPING TEMPS AROUND AVERAGE FOR THIS TIME OF
YEAR...WHICH WILL FEEL QUITE PLEASANT GIVEN THE HEAT OF LATE.

EXTENDED...UPPER LEVEL RIDGE OVER THE CENTRAL CONUS RE-AMPLIFIES
OVER THE NORTHERN PLAINS FOR THE END OF THE WEEK AND INTO THE
WEEKEND. WEAK DISTURBANCES MOVING THROUGH THE RIDGE WILL CONTINUE TO
BRING OCCASIONAL CHANCES FOR PRECIP. TEMPS WILL RETURN TO ABOVE
AVERAGE.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JOHNSON
LONG TERM...77
AVIATION...JC
Hazardous weather outlook, Jul 24, 3:53 AM MST, 16 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
453 AM MDT TUE JUL 24 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
453 AM MDT (553 AM CDT) TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN WYOMING AND
WESTERN SOUTH DAKOTA THIS AFTERNOON AND SPREAD EAST THIS EVENING.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN AND
SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING...AS WELL AS
THE SUNDANCE AND NEWCASTLE AREAS OF NORTHEAST WYOMING. THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 24, 6:35 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
735 PM MDT TUE JUL 24 2012

SDZ024-025-250200-
NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-
735 PM MDT TUE JUL 24 2012

AT 730 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHEYENNE CROSSING...OR 8 MILES SOUTHWEST OF
DEADWOOD...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
TERRY PEAK AROUND 740 PM MDT.
LEAD AND CENTRAL CITY AROUND 750 PM MDT.
DEADWOOD AND GALENA AROUND 755 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4425 10397 4448 10376 4439 10356 4436 10357
      4417 10383
TIME...MOT...LOC 0135Z 219DEG 17KT 4430 10381

JC
Special weather statement, Jul 24, 6:57 PM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
757 PM MDT TUE JUL 24 2012

SDZ027-029-WYZ058-250230-
SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD-WESTON WY-
757 PM MDT TUE JUL 24 2012

AT 753 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
MORRISEY TO DEWEY TO 8 MILES NORTH OF EDGEMONT...AND MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ARGYLE...
  MORRISEY...
  DEWEY...

&&

LAT...LON 4349 10407 4349 10471 4350 10472 4372 10441
      4368 10379 4353 10341 4351 10343 4339 10381
TIME...MOT...LOC 0156Z 244DEG 28KT 4355 10456 4354 10408
          4342 10379

JC
Special weather statement, Jul 24, 6:59 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
759 PM MDT TUE JUL 24 2012

SDZ014-032-250245-
HAAKON SD-ZIEBACH SD-
759 PM MDT TUE JUL 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ZIEBACH AND
NORTHEASTERN HAAKON COUNTIES UNTIL 845 PM MDT...

AT 757 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KIRLEY...OR 31 MILES SOUTH OF LANTRY...
MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
KIRLEY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4474 10113 4473 10112 4470 10112 4468 10114
      4453 10115 4438 10154 4460 10153 4484 10114
      4484 10113
TIME...MOT...LOC 0159Z 229DEG 29KT 4458 10132

SCHILD
Special weather statement, Jul 24, 7:27 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
827 PM MDT TUE JUL 24 2012

SDZ028-029-WYZ055-057-058-250315-
CENTRAL BLACK HILLS SD-SOUTHERN BLACK HILLS SD-SOUTHERN CAMPBELL
WY-WESTON WY-WYOMING BLACK HILLS WY-
827 PM MDT TUE JUL 24 2012

AT 823 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST
OF RENO JUNCTION TO 9 MILES SOUTH OF DOWNTOWN NEWCASTLE TO
ARGYLE...AND MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DOWNTOWN NEWCASTLE...
  DOWNTOWN CUSTER...
  PRINGLE...
  JEWEL CAVE...
  SANATOR...
  STOCKADE LAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4392 10524 4396 10405 4375 10348 4348 10362
      4361 10425 4362 10542
TIME...MOT...LOC 0227Z 203DEG 16KT 4371 10525 4375 10419
          4359 10369

JC
Local storm report, Jul 24, 8:03 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
903 PM MDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND GST     18 S DOWNTOWN NEWCASTLE 43.60N 104.15W
07/24/2012  M62 MPH          WESTON             WY   MESONET

            RAWS SITE

&&

JC
Local storm report, Jul 24, 8:05 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
905 PM MDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     13 NNE WRIGHT           43.93N 105.45W
07/24/2012  M58 MPH          CAMPBELL           WY   DEPT OF HIGHWAYS

&&

JC

The radar

The Rapid City radar (KUDX), 42 km away, was scanning. The volume nearest the first event began at 03:31 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pennington

When
July 24, 8:30 PM MST
Where
Pennington County, 3.37 mi W of Scenic
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.781, -102.618

Wind gust were estimated at 60 mph.

Thunderstorm Wind, Pennington

When
July 24, 9:15 PM MST to 9:20 PM MST
Where
Pennington County, 3.22 mi NW of Wasta
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
44.097, -102.503

Thunderstorm Wind, Meade

When
July 24, 10:17 PM MST
Where
Meade County, Union Center
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
44.570, -102.670

Thunderstorm Wind, Ziebach

When
July 24, 11:10 PM MST
Where
Ziebach County, 9.92 mi WSW of Red Elm
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
44.993, -101.956

Large tree branches were downed by the wind and steel siding was ripped off a barn.

Thunderstorm Wind, Ziebach

When
July 24, 11:25 PM MST to 11:30 PM MST
Where
Ziebach County, Dupree
Measured
61 kt (70 mph) measured gust
Reported by
Broadcast Media
Coordinates
45.050, -101.600

Thunderstorm Wind, Ziebach

When
July 24, 11:30 PM MST
Where
Ziebach County, 14.29 mi SSE of Dupree
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.866, -101.467

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391883, 391884, 391888, 391900, 391916, 391907.